Disney Information Station Logo

Go Back   The DIS Discussion Forums - DISboards.com > Disney Trip Planning Forums > disABILITIES! > disABILITIES Community Board
Find Hotel Specials & DIScounts
 
facebooktwitterpinterestgoogle plusyoutubeDIS UpdatesDIS email updates
Register Chat FAQ Tickers Search Today's Posts Mark Forums Read





Reply
 
Thread Tools Rate Thread Display Modes
Old 01-05-2013, 02:55 PM   #1
momto2js
DIS Veteran
 
Join Date: Oct 2009
Posts: 511

Steriods and School

My DS, age 6 and in K, has allergy induced asthma. On Friday he had the first real flare in over a year. He is on at least 5 days of steriods and I would bet it will be closer to a week in addition to albutrol right now we have worked up to every 4 hours. He is not sick and has not been sick prior to this flare.

He has a prn order at school for the albutrol but I'm not sure I can request it be scheduled for a few days while recovering. In addition, he is really really hyper when he is on the steroids. We are using decodron this time instead of prednisone and that is a little better but still not ideal. I am concerned he will not be able to focus well during the school day. Yes is it is K, but his class is pretty structured and academically focused.

My question is, do I send him to school and tell the teacher if he is disruptive to call me and send the work home for us to do?? Do I keep him home until we are done with the meds and he are returned to his baseline?? His breathing is still not great but he is not bothered by it. How stable does he need to be before I send him back??
momto2js is offline   Reply With Quote
Old 01-06-2013, 01:12 AM   #2
bookwormde
Heading out now, another adventure
Have a good time, WDW is a magical place
 
bookwormde's Avatar
 
Join Date: Mar 2008
Posts: 5,474

Schools and most teachers are familiar with behavioral changes that may present with medications, so as long as they are informed, your child should go as long as it does not create health risks. If this is likely to be a repetitive situation you should get a 504 in place so it is documented properly
__________________
bookwormde is offline   Reply With Quote
|
The DIS
Register to remove

Join Date: 1997
Location: Orlando, FL
Posts: 1,000,000
Old 01-10-2013, 12:43 PM   #3
minkydog
DIS Cast Member
hey! I've got two college degrees and a steady job. if I wanna watch mindless TV, so what?
DIS Official Rum Taster
I used to be in the all-natural camp.
 
minkydog's Avatar
 
Join Date: Dec 2004
Location: North GA
Posts: 15,802

Send him to school. I'm a school nurse with about 70 kids who have asthma. I bet 10% of my population is on steroids at any given time. Just send a note to teacher letting her know he's on steroids for the short term and tell her what to expect--irritability, hyperactivity, increased appetite. He may need some redirection, but he will probably do well with the structure rather than being allowed to run around at home for a week. He may just surprise you.
__________________
Never underestimate the determination of the mother with a handicapped child
minkydog is offline   Reply With Quote
Old 01-21-2013, 07:34 PM   #4
Schmeck
Funny thing is now my 17 year old naps almost every day and so do I!

 
Join Date: Aug 1999
Location: Massachusetts Strong!
Posts: 8,466

When my oldest had to go on meds (including steroids) for croup/other issues, I kept her at home, only because the meds changed her personality so much I didn't want her to alienate her friends if she acted out. I really didn't like the side effects of hyperactivity, anger, and impulse. She was so baffled by her outbursts too, it made me so sad!

OP, it sounds like your son is getting used to the effects - I'd let him go in for a day, with a heads-up to the school nurse and the classroom teacher.
__________________
July '13 - CBR
Mar '13 - PC Aug '12 - PC (Best Trip Ever!)
Aug '10 - PC June '08 - ASMo (school trip)
Aug '05 - BC Aug '04 - PC, AKL
Oct '02 - AKL, POR May '99 - CBR
May '96 - CBR Dec '80 - offsite
Schmeck is offline   Reply With Quote
Old 02-02-2013, 12:29 AM   #5
dragonfly57005
DIS Veteran
 
dragonfly57005's Avatar
 
Join Date: Aug 2010
Posts: 697

Usually my daughter doesn't have issues with the steroids, but last year one time she did. The child could not stop talking. Even her sisters began to notice and told her to stop.

I wrote a note to the teacher giving her the heads up and just asking her to take that into consideration. I knew my daughter would be devastated to come home with a non-green behavior day. The teacher appreciated that.
dragonfly57005 is offline   Reply With Quote
Old 02-02-2013, 01:37 AM   #6
trewin
Mouseketeer
 
trewin's Avatar
 
Join Date: Jan 2013
Posts: 169

My son is in kindergarten also. He does flovent daily and albuterol every four hours when he has a flare up, sometimes for days.
The teacher does have to redirect him at times, he is a bit hyper but its really not that bad. I think if you explain the situation, his school will understand. I would recommend he take a break in the nurses office if he gets too hyper before he gets sent home. Maybe lay down, have a snack, draw a picture for 20 mins, anything that can calm him down- Every kid is different! I will say though, that seeing my son out of school, you'd never think he would be well behaved at school! He's a completely different kid when he is in a structured environment vs being home. I would at least try sending Your son, you might be surprised how well he does! And as the kids noticing anything different, I they do- they are 5/6 and will forget the next day!
trewin is offline   Reply With Quote
Reply



Thread Tools
Display Modes Rate This Thread
Rate This Thread:

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump

facebooktwitterpinterestgoogle plusyoutubeDIS Updates
GET OUR DIS UPDATES DELIVERED BY EMAIL



All times are GMT -5. The time now is 01:01 AM.

Powered by vBulletin® Version 3.8.4
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.

Copyright © 1997-2014, Werner Technologies, LLC. All Rights Reserved.